Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 116, NWS Melbourne, FL

June 22, 2023Brevard County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 22, 2023, 3:31 PM EDT for Brevard County, Volusia County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2023, 3:31 PM EDT (19:31 UTC)
Expired
Jun 22, 2023, 4:15 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brevard County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:15 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 22, 3:15 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
Issued by National Weather Service Tampa Bay Ruskin FL
315 PM EDT Thu Jun 22 2023

.DISCUSSION...
The current setup over the region features a mid/upper-level low
over the eastern U.S. with the surface Atlantic ridge axis extending
south of the local area. Latest radar images show some showers and
storms west of our area and these will continue to shift toward the
east coast and increase in coverage through the rest of the
afternoon and evening. Almost the entire Florida peninsula remains
in a marginal risk for severe weather and this will be the main
concern through the rest of the day as additional storms fire over
east-central Florida. Indeed, the atmosphere continues to
destabilize, and with cool temperatures aloft (-9 to -10C at 500
mb), around 3000 J/kg MLCAPE, and sea breeze/outflow boundaries and
additional support from the upper low, the setup continues to be
favorable for some strong to severe storms today.

As we head into Friday and really through the weekend, the low aloft
will slowly shift northward as we continue to see vort maxes
rotating around it. The surface ridge axis shifts north a bit over
the next few days, with the result being a continue low-level
southwest flow north of the Cape and a more onshore flow to the
south. This would allow the east coast sea breeze to push farther
inland south of the Cape while keeping it closer to the coast to its
north. Overall, abundant moisture and the setup just mentioned will
lead to scattered to numerous thunderstorms each day and certainly a
few of these could be on the stronger side, similar to the last
couple of days.

For next week, a mid/upper-level low moves over the Great Lakes
region toward the northeast while strong ridging aloft over Texas
slowly shifts eastward. A frontal boundary looks to dip into the
southeast late Monday into Tuesday, pushing the surface ridge axis
back south once again. This will keep a moist southwest flow in
place into mid-week, with at least scattered thunderstorms expected
each late afternoon and evening. Global models continue to hint at
some drying for Wednesday and Thursday, which could limit
convection somewhat.

One other point of interest will be the heat indices for next week.
It's still early, but mid-level temps appear to warm somewhat for
the middle part of the week as the ridge over Texas shifts eastward,
so we may be looking at near-advisory level for Tuesday and
Wednesday.

&&

.MARINE...
Rest of Today-Tonight...Atlantic ridge south of the area begins
to move back northward, with winds generally out of the south
across the waters today into tonight around 10-15 knots. Seas will
range from 1-3 feet, building up to 4 feet offshore Volusia
County into this evening. Main concern for boaters will continue
to be higher coverage of offshore moving storms into the afternoon
and evening, with some strong to isolated severe storms possible.

Friday-Monday...The threat of offshore-moving storms will persist
with locally higher seas and wind gusts in their vicinity.
Otherwise, southerly component will persist with winds each day,
becoming more southeasterly at times this weekend as the seabreeze
attempts to develop especially Brevard & Treasure Coast. Wind
speeds 8-15 KT. Seas 1-2 feet nearshore, 2-3 feet offshore
(occasional 4 ft possible). Moderately choppy conditions on the
Intracoastal, especially when the southerly fetch parallels the
waterway.

&&

.FIRE WEATHER...
Unsettled weather will persist for the next several days, with
high chances for afternoon and evening thunderstorms. No relative
humidity concerns for the next several days and no significant fog
is expected.

&&

.AVIATION...
(18Z TAFS)
Thunderstorms continue across the local area, with TEMPO groups
for all sites for TSRA with strong wind gusts. Conditions will
improve tonight, with winds diminishing. Rain chances remain
elevated again tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  90  72  90 /  30  70  40  60
MCO  73  92  73  92 /  40  70  30  70
MLB  73  92  73  90 /  40  70  40  80
VRB  73  92  73  91 /  30  70  40  80
LEE  73  90  73  90 /  40  70  30  70
SFB  73  92  72  92 /  30  70  30  70
ORL  74  92  74  92 /  30  70  30  70
FPR  74  90  75  89 /  30  70  40  80

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

TBW
Hazardous weather outlook, Jun 22, 4:52 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
452 AM EDT Thu Jun 22 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-230000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
452 AM EDT Thu Jun 22 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Above normal rain chances continue today, with scattered to
numerous showers and lightning storms developing and moving east
to northeast up to 15 to 25 mph across the area and offshore,
mainly during the afternoon and evening hours. Strong to isolated
severe storms will again be possible today, with the main threats
including strong to locally damaging wind gusts to 40 to 60 mph,
hail up to an inch in diameter, frequent lightning strikes, and
locally heavy rainfall. Also, a brief tornado can't be ruled out,
especially along the coast where storms interact with the east
coast sea breeze.

.FLOOD IMPACT...
Locally heavy rainfall could lead to accumulations of 1 to 2
inches in a short period of time. Locally higher accumulations up
to 4 inches will be possible, which may lead to ponding of water
on roads, and minor flooding of low lying and poor drainage areas,
especially where heavy rains have already fallen.

.EXCESSIVE HEAT IMPACT...
The combination of hot afternoon temperatures in the low to mid
90s and high humidity will lead to peak heat index values between
102 and 107 degrees across east central Florida. Persons engaged
in outdoor activities should remain well hydrated and take indoor
rest breaks in an air conditioned location, if available. NEVER
leave children or pets unattended in a car for any amount of time.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 35 knots or greater will be possible over inland
lakes, the Intracoastal Waterway, and Atlantic waters, as
lightning storms move east to northeast around 15 to 20 knots.
Boaters across the Intracoastal and near shore Atlantic waters
should watch for storms approaching from the west, and seek safe
shelter well in advance as storms.

.WATERSPOUT IMPACT...
An isolated waterspout or two will be possible along the
Intracoastal waterway and coastal waters as stronger storms push
offshore this afternoon and evening.

.WIND AND SEA IMPACT...
Small craft should exercise caution across the offshore waters of
Volusia County, for southerly winds around 15 to 20 knots.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Above normal rain chances will continue through the weekend and
into early next week. Scattered to numerous lightning storms each
afternoon will be capable of producing gusty winds, small hail,
frequent lightning, and heavy rainfall. A few storms will become
strong to marginally severe. The threat for localized minor
flooding will increase through this wet period, especially
locations that receive multiple days of heavy rainfall.

The combination of afternoon high temperatures in the lower 90s
and high humidity will produce peak heat indices up to 100 to
107 through Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Weitlich

In the hours before

Special weather statement, Jun 22, 2:08 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
Issued by National Weather Service Tampa Bay Area Ruskin FL
208 PM EDT Thu Jun 22 2023

FLZ044-045-144-221845-
Northern Lake County FL-Orange FL-Southern Lake County FL-
208 PM EDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of southwestern Lake
and northwestern Orange Counties through 245 PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clermont, or near Ferndale, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Apopka, Tavares, Mount Dora, Groveland, Howey-In-the-hills, Zellwood,
Lake Apopka, Ferndale, Clermont, Minneola, Astatula, Montverde,
Plymouth, Lake Dora, Tangerine, Little Lake Harris, Bassville Park,
and Yalaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2848 8171 2854 8188 2885 8178 2874 8150
TIME...MOT...LOC 1807Z 208DEG 19KT 2858 8176

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Jun 22, 2:11 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
211 PM EDT Thu Jun 22 2023

FLZ041-044-221900-
Northern Lake County FL-Inland Volusia FL-
211 PM EDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of northeastern Lake
and northwestern Volusia Counties through 300 PM EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paisley, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daytona Beach, DeLand, Pierson, DeLeon Springs and Barberville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2939 8142 2926 8142 2926 8121 2921 8112
      2892 8148 2908 8164 2924 8164 2938 8146
      2938 8145 2940 8143
TIME...MOT...LOC 1810Z 226DEG 22KT 2906 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Pendergrast
Special weather statement, Jun 22, 2:20 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
220 PM EDT Thu Jun 22 2023

FLZ045-053-144-221915-
Osceola FL-Orange FL-Southern Lake County FL-
220 PM EDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of southern Lake,
southwestern Orange and northwestern Osceola Counties through 315 PM
EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Champions Gate, or 8 miles southwest of Celebration, moving northeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Kissimmee, Apopka, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2865 8156 2836 8117 2812 8145 2814 8146
      2814 8152 2820 8152 2826 8156 2826 8166
      2835 8166 2835 8179 2836 8179
TIME...MOT...LOC 1820Z 223DEG 13KT 2823 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Pendergrast
Special weather statement, Jun 22, 2:55 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
255 PM EDT Thu Jun 22 2023

FLZ041-045-046-053-247-221945-
Osceola FL-Orange FL-Seminole FL-Inland Volusia FL-
Inland Northern Brevard FL-
255 PM EDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of Seminole, west
central Brevard, Orange, south central Volusia and north central
Osceola Counties through 345 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando International Airport, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Deltona, Sanford, Apopka and Altamonte Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2892 8130 2854 8085 2852 8085 2848 8082
      2845 8082 2846 8076 2847 8076 2846 8075
      2845 8076 2841 8082 2841 8088 2839 8089
      2837 8087 2821 8110 2858 8158
TIME...MOT...LOC 1855Z 234DEG 24KT 2844 8133

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Pendergrast
Special weather statement, Jun 22, 3:14 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
314 PM EDT Thu Jun 22 2023

FLZ041-044-141-222000-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
314 PM EDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of northeastern Lake
and northwestern Volusia Counties through 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pierson, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daytona Beach, DeLand, Pierson, DeLeon Springs and Barberville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 8142 2926 8120 2927 8115 2932 8115
      2916 8108 2898 8141 2930 8166 2939 8142
TIME...MOT...LOC 1914Z 249DEG 18KT 2926 8143

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:08 PM EDTSpecial Weather StatementMLBLake37 min
Jun 22, 2:11 PM EDTSpecial Weather StatementMLBVolusia49 min
Jun 22, 2:20 PM EDTSpecial Weather StatementMLBOrange55 min
Jun 22, 2:53 PM EDTSevere Thunderstorm WarningMLBOsceola52 min
Jun 22, 2:55 PM EDTSpecial Weather StatementMLBOrange, Seminole50 min
Jun 22, 3:01 PM EDTSevere Thunderstorm WarningMLBOkeechobee44 min
Jun 22, 3:09 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Seminole, Volusia51 min
Jun 22, 3:14 PM EDTSpecial Weather StatementMLBVolusia46 min
Jun 22, 3:22 PM EDTSevere Thunderstorm WarningMLBOkeechobee38 min
Jun 22, 3:28 PM EDTSpecial Marine WarningMLB92 min
Jun 22, 3:30 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola19 min
Jun 22, 3:43 PM EDTSpecial Weather StatementMLBLake47 min
Jun 22, 3:47 PM EDTSpecial Weather StatementMLBOsceola43 min
Jun 22, 3:51 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola39 min
Jun 22, 3:57 PM EDTSpecial Weather StatementMLBIndian River48 min
Jun 22, 4:09 PM EDTSpecial Marine WarningMLB87 min
Jun 22, 4:31 PM EDTSpecial Weather StatementMLBBrevard14 min
Jun 22, 4:37 PM EDTSpecial Weather StatementMLBLake, Orange53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.